|Titre :||Nod and wave: An Internet study of the codeine intoxication phenomenon (2015)|
|Auteurs :||M. C. VAN HOUT|
|Type de document :||Article : Périodique|
|Dans :||International Journal of Drug Policy (Vol.26, n°1, January 2015)|
|Article en page(s) :||67-77|
|Discipline :||PRO (Produits, mode d'action, méthode de dépistage / Substances, action mode, screening methods)|
Thésaurus TOXIBASEINTERNET ; CODEINE ; INTOXICATION ; USAGE DETOURNE ; VOIE D'ADMINISTRATION ; EFFET SECONDAIRE
Background: The non-medical use of pharmaceutical opioids such as codeine is of increasing public health concern. The aim of the study was to describe codeine intoxication experiences amongst recreational drug users, as posted on public Internet forums.
Methods: Internet searches were carried out by using the specific key word 'codeine' and in combination with 'experience', 'report', 'trip' and 'forum'. 96 Trip reports and 156 thread discussions relating to the sole use of codeine were analysed using the empirical phenomenological psychological (EPP) method. Nine themes and 72 categories emerged.
Results: Narratives illustrated transitions between medical and non-medical use of codeine for dulling of emotional and/or physical pain, opiate withdrawal management and for intoxication. Codeine's appeal centred on access via family medicine cabinets, prescribers and pharmacies. Discussion and dissemination of indigenous harm reduction tactics included the learning to appreciate codeine's effect via moderated use in optimal settings, avoidance of tolerance by use of informed dosing schedules, cold water extraction of codeine, and using codeine as an alternative to stronger opioids. Oral and rectal routes were favoured, with awareness on forums of the harms of intravenous and subcutaneous injection. 250 mg was recommended to optimise recreational outcomes. Forum users describe potentiating practices and using over-the-counter medications to improve intoxication experiences and reduce unpleasant side effects. Dissociative effects, ability to ignore physical and emotional pain, codeine induced synaesthesia and altered states of consciousness were described. Overdose was characterised by anaesthesia, severe chest and stomach pain, respiratory depression, panic and fear of death.
Conclusion: Efforts to ensure legitimate codeine use for pain and reduction of aberrant behaviours centre on evidence based screening, risk minimisation, prescription monitoring and specific treatment protocols. This study shows that internet drug forums drive communal knowhow and indigenous harm reduction strategies, and warrant consideration as viable public health mechanisms for informing users.
The study presents a unique insight into the phenomenology of the codeine intoxication experience.
Codeine use for recreational purposes is discussed and disseminated on Internet forums.
Indigenous harm reduction includes codeine as alternative to stronger opiates, cold water extraction, and moderated use.
Avoidance of tolerance via informed dosing schedules is advised.
Internet dissemination of indigenous harm reduction warrants consideration in public health interventions.
|Domaine :||Autres substances / Other substances|
|Affiliation :||School of Health Sciences, Waterford Institute of Technology, Waterford, Ireland|